[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.87.114.118. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
August 1988

The Wolff-Chaikoff Effect: Hypothyroidism due to Potassium Iodide

Author Affiliations

Department of Dermatology The University of Texas Medical School at Houston 6431 Fannin, MSMB 1.204 Houston, TX 77030

Arch Dermatol. 1988;124(8):1184-1185. doi:10.1001/archderm.1988.01670080010005
Abstract

To the Editor.—  We report a case of erythema nodosum treated with potassium iodide with the development of profound hypothyroidism secondary to exogenous intake of iodide. It is known that the prolonged use of iodides can lead to hypothyroidism, termed the Wolff-Chaikoff effect.1,2 Clinicians should be alert for signs and symptoms of hypothyroidism while treating patients with potassium iodide.

Report of a Case.—  A 67-year-old woman was seen in April 1986 with tender red nodules located mainly on the anterior surfaces of the legs. A biopsy specimen of one of the nodules showed a septal panniculitis consistent with erythema nodosum. Medications included insulin, prazosin hydrochloride, hydrochlorothiazide, potassium, and metaproterenol sulfate, none of which were recently started. Workup included chest roentgenogram, tuberculin skin test, chemistry profile, complete blood cell count, rapid plasma reagin, urinalysis, antistreptolysin-O titer, and antinuclear antibody, all of which showed negative or unremarkable results. The patient

First Page Preview View Large
First page PDF preview
First page PDF preview
×